Alert archive / South Carolina / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 28, NWS Columbia, SC

March 19, 2012Clarendon County, South Carolina

NWS Columbia, SC issued this severe thunderstorm warning at Mar 19, 2012, 6:01 PM EDT for Clarendon County, South Carolina. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 19, 2012, 6:01 PM EDT (22:01 UTC)
Expired
Mar 19, 2012, 6:45 PM EDT
In force
44 min
Issued by
NWS Columbia, SC
Area
Storm-based polygon

County Clarendon County, SC

The radar

The Columbia radar (KCAE), 107 km from the middle of the area, began a volume at 22:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 12:00Z, 10.0 hours before the alert went out and 105 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 12:00Z on 2012-03-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 302 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 12:00Z on 2012-03-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 52 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
302 J/kg
Mixed-layer CIN
-99 J/kg
Mixed-layer LCL
924 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
52 m²/s²
0-3 km storm-relative helicity
117 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

410 
WUUS52 KCAE 192201
SVRCAE
SCC027-192245-
/O.NEW.KCAE.SV.W.0028.120319T2201Z-120319T2245Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE COLUMBIA SC
601 PM EDT MON MAR 19 2012

THE NATIONAL WEATHER SERVICE IN COLUMBIA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN CLARENDON COUNTY IN CENTRAL SOUTH CAROLINA

* UNTIL 645 PM EDT

* AT 600 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM.  THIS STORM WAS LOCATED NEAR TURBEVILLE...OR
  16 MILES WEST OF LAKE CITY...AND MOVING SOUTH AT 15 MPH.

* SOME COMMUNITIES IN THE WARNING AREA INCLUDE TURBEVILLE AND CENTRAL
  CROSSROADS

EXPECT DAMAGING WIND AND HAIL WITH THIS STORM.

REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR CALL THE NATIONAL WEATHER SERVICE...TOLL FREE 1 877 6 3
3...6 7 7 2.

LAT...LON 3382 7991 3380 7995 3377 7999 3375 7999
      3372 8011 3388 8010 3395 7998 3394 7996
      3389 7994 3389 7989 3388 7987
TIME...MOT...LOC 2201Z 353DEG 12KT 3391 8002

$$
2 follow-up statements
009 
WWUS52 KCAE 192209
SVSCAE

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
609 PM EDT MON MAR 19 2012

SCC027-192245-
/O.CON.KCAE.SV.W.0028.000000T0000Z-120319T2245Z/
CLARENDON SC-
609 PM EDT MON MAR 19 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 645 PM EDT
FOR CLARENDON COUNTY...

AT 607 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM.  THIS STORM WAS LOCATED NEAR
TURBEVILLE...OR 16 MILES WEST OF LAKE CITY...MOVING SOUTH AT 15 MPH.

THE STORM WILL AFFECT THE TURBEVILLE AND NEW ZION AREA OF
CLARENDON COUNTY. 

THE STORM WILL LIKELY CONTAIN WIND GUSTS OF 40 TO 60 MPH...AND
HAIL UP TO THE SIZE OF A QUARTER. 

REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR CALL THE NATIONAL WEATHER SERVICE TOLL FREE AT 1...8 7
7...6 3 3...6 7 7 2.

LAT...LON 3382 7991 3380 7995 3377 7999 3375 7999
      3372 8011 3389 8009 3393 8002 3393 7999
      3389 7994 3389 7989 3388 7987
TIME...MOT...LOC 2207Z 353DEG 12KT 3389 8002

$$
988 
WWUS52 KCAE 192220
SVSCAE

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
620 PM EDT MON MAR 19 2012

SCC027-192245-
/O.CON.KCAE.SV.W.0028.000000T0000Z-120319T2245Z/
CLARENDON SC-
620 PM EDT MON MAR 19 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 645 PM EDT
FOR CLARENDON COUNTY...

AT 618 PM EDT...WEATHER SERVICE RADAR INDICATED A LIKELY
SEVERE THUNDERSTORM IN THE NEW ZION TO SARDINIA AREA
OF CLARENDON COUNTY. MOVEMENT WAS SOUTH NEAR 15 MPH.

THE STORM WILL LIKELY CONTAIN WIND GUSTS OF 40 TO 60 MPH...AND
HAIL UP TO THE SIZE OF A QUARTER. 

REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR CALL THE NATIONAL WEATHER SERVICE TOLL FREE AT 1...8 7
7...6 3 3...6 7 7 2.

LAT...LON 3389 8006 3389 8002 3388 7998 3387 7996
      3385 7995 3382 7993 3380 7995 3377 7999
      3375 7999 3372 8011 3388 8009
TIME...MOT...LOC 2218Z 353DEG 12KT 3385 8001

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 19, 1:20 PM EDT, 4 hours 41 minutes earlier.

Area forecast discussion, Mar 19, 1:20 PM EDT, 4 hours 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE COLUMBIA SC
120 PM EDT MON MAR 19 2012

.SYNOPSIS...
HIGH PRESSURE WILL BUILD OVER THE AREA THROUGH MIDWEEK WHICH WILL
RESULT IN ABOVE NORMAL TEMPERATURES.

&&

.NEAR TERM /THROUGH TONIGHT/...
UPPER LEVEL RIDGE OVER THE SOUTHEAST WILL CONTINUE TO BUILD ACROSS
THE AREA. SHORT WAVE TROUGH ROTATING AROUND RIDGE TRIGGERING
CONVECTION ACROSS EASTERN NORTH CAROLINA. THESE SHOWERS SHOULD
REMAIN EAST OF THE REGION THIS AFTERNOON. TRIGGER APPEARS TO BE
LACKING FOR CONVECTION. LATEST LAPS SOUNDING INDICATES AIR MASS
BECOMING MODERATELY UNSTABLE BUT MOISTURE APPEARS LIMITED. CAN'T
RULE OUT AN ISOLATED THUNDERSTORM ESPECIALLY IN THE PEE DEE BUT
POP LESS THAN 20 PERCENT. MOSTLY CLEAR OVERNIGHT WITH SOME HIGH
CLOUDS AT TIMES. NAM SUGGESTING A LOW-LEVEL JET MAY INHIBIT FOG
FORMATION...HOWEVER SREF AND LAMP INDICATING INCREASED FOG THREAT EAST
MIDLANDS.

&&

.SHORT TERM /TUESDAY THROUGH WEDNESDAY NIGHT/...
HIGH PRESSURE WILL REMAIN IN CONTROL OF THE SURFACE WITH A HIGHLY
AMPLIFIED UPPER LEVEL RIDGE OVER THE EASTERN US. SITUATION WILL
CHANGE SLIGHTLY TUESDAY NIGHT AS A WEAK DISTURBANCE SLIDES
SOUTHWARD ALONG THE COAST. EXPECT THIS TO INCREASE CLOUDINESS
SLIGHTLY TUESDAY NIGHT WITH A SLIGHT INCREASE IN THUNDERSTORM
CHANCES ON WEDNESDAY. WEDNESDAY NIGHT THE DISTURBANCE BEGINS TO
WEAKEN AND PUSH OFFSHORE AS A DEEP UPPER LEVEL LOW MOVES INTO
CENTRAL TX. TEMPERATURES THROUGH THE SHORT TERM WILL BE IN THE UPPER
70S TO MIDDLE 80S WITH OVERNIGHT LOWS IN THE MIDDLE 50S TO AROUND 60.

&&

.LONG TERM /THURSDAY THROUGH MONDAY/...
MODELS HAVE COME INTO BETTER AGREEMENT OVER THE PAST COUPLE OF
RUNS...ESPECIALLY IN REGARD TO THE HANDLING OF THE UPPER LEVEL LOW
WHICH ENTERS THE REGION THIS WEEKEND. OVERALL CONFIDENCE REMAINS ON
THE LOW SIDE CONCERNING THE UPPER LOW AS MODELS CONTINUE TO ADJUST
THE TRACK AND TIMING.

UPPER LEVEL PATTERN WILL BE VERY SLOW TO PROGRESS EASTWARD AS A REX
BLOCK OVER WESTERN EUROPE AND NEARLY AN OMEGA BLOCK OVER THE CENTRAL
US INTO THE WESTERN ATLANTIC BASIN. THIS WILL KEEP THE UPPER LEVEL
RIDGE OVER THE EASTERN US THROUGH FRIDAY NIGHT WHEN THE RIDGE WILL
BEGIN TO BREAK DOWN AS THE BLOCKING PATTERN BEGINS TO RELEASE. THIS
WILL RESULT IN THE WEAK UPPER LEVEL DISTURBANCE CONTINUING TO SLIDE
SOUTHWARD ALONG THE ATLANTIC SEABOARD ON THURSDAY WITH THE UPPER LOW
AND ASSOCIATED SURFACE LOW AND COLD FRONT SLOWLY MOVING THROUGH THE
GULF STATES. UPPER LOW WILL MOVE INTO THE FORECAST AREA SATURDAY
NIGHT/SUNDAY AND MOVE OFFSHORE MONDAY AS THE UPPER LOW REMAINS CUT
OFF FROM THE MAIN UPPER LEVEL PATTERN. WITH MODEL AGREEMENT
IMPROVING HAVE ADJUSTED POPS AND CLOUDS UPWARD SLIGHTLY SURROUNDING
THE PASSAGE OF THE UPPER LOW. TEMPERATURES THROUGH THE LONG TERM
WILL BE ABOVE NORMAL FOR THURSDAY THROUGH SATURDAY AND THEN RETURN
TO NEAR NORMAL FOR SUNDAY AND MONDAY AS THE UPPER LOW COVERS THE
REGION.

&&

.AVIATION /17Z MONDAY THROUGH FRIDAY/...
VFR CONDITIONS EXPECTED THROUGH THE AFTERNOON AND EVENING. PATCHY
FOG MAY DEVELOP LATE TONIGHT WITH PERIODS OF MVFR/IFR POSSIBLE
TOWARD 12Z.

EXTENDED AVIATION OUTLOOK...MVFR OR IFR CONDITIONS MAY
OCCUR IN LATE NIGHT/MORNING FOG THROUGH EARLY WEEK.

&&

.CAE WATCHES/WARNINGS/ADVISORIES...
SC...NONE.
GA...NONE.
&&
Hazardous weather outlook, Mar 19, 8:58 AM EDT, 9 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE COLUMBIA SC
858 AM EDT MON MAR 19 2012

GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-201258-
AIKEN-BAMBERG-BARNWELL-BURKE-CALHOUN-CHESTERFIELD-CLARENDON-COLUMBIA-
EDGEFIELD-FAIRFIELD-KERSHAW-LANCASTER-LEE-LEXINGTON-LINCOLN-MCCORMICK-
MCDUFFIE-NEWBERRY-ORANGEBURG-RICHLAND-RICHMOND-SALUDA-SUMTER-
858 AM EDT MON MAR 19 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MIDLANDS OF SOUTH CAROLINA
AND THE CENTRAL SAVANNAH RIVER AREA OF GEORGIA.

.DAY ONE...TODAY AND TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED.

In the hours before

Local storm report, Mar 19, 5:52 PM EDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
552 PM EDT MON MAR 19 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0513 PM     HAIL             6 E BISHOPVILLE         34.23N 80.15W
03/19/2012  E1.00 INCH       LEE                SC   PUBLIC

            HAIL COVERED THE GROUND NEAR THE INTERSECTION OF CYPRESS
            ROAD AND CYPRESS CEMETARY ROAD. LOTS OF DIME TO NICKEL
            SIZE HAIL WITH SOME PIECES UP TO THE SIZE OF A QUARTER.

&&

VAUGHAN

The office that day

Everything else NWS Columbia, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 19, 5:37 AM EDTDense Fog AdvisoryCAEChesterfield, Clarendon, Kershaw, Lee, Sumter3 hr
Mar 19, 5:11 PM EDTSevere Thunderstorm WarningCAELee19 min

Nearby

Severe Thunderstorm Warnings in South Carolina, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.